Background: Nephrolithiasis is a well-known complication of indinavir treatment and may result in urological symptoms ranging from renal colic to renal insufficiency. Objective: To obtain further knowledge regarding the incidence and risk factors of urological symptoms associated with indinavir sulfate use. Methods: This study was performed in the ATHENA (AIDS Therapy Evaluation National AIDS Therapy Evaluation Centre) cohort of patients infected with human immunodeficiency virus (HIV) receiving antiretroviral therapy in the Netherlands. The incidence rate of urological symptoms was assessed in a subcohort of 1219 patients starting HIV protease inhibitor treatment after 1996. Urological symptoms were defined as an initial report of nephrolithiasis, renal colic, flank pain, hematuria, renal insufficiency, or nephropathy. Using multivariate Cox regression analysis, risk factors for urological symptoms during indinavir treatment were subsequently studied among the subset of 644 patients who started indinavir treatment after 1996. Results: The incidence of urological symptoms was 8.3 per 100 treatment-years for indinavir vs 0.8 per 100 treatment-years for other HIV protease inhibitors. Risk factors for urological symptoms during indinavir treatment were low weight (relative risk [RR], 2.1; 95% confidence interval [CI], 1.1-3.9), low lean body mass (RR, 1.7;95% CI, 1.0-2.9), undetectable HIV-1 RNA when starting indinavir treatment (RR, 3.2;95% CI, 1.5-6.0), prior treatment change because of intolerance (RR, 2.4;95% CI, 1.2-5.1), indinavir regimens of 1000 mg or more twice daily (RR, 3.1;95% CI, 1.3-8.2), and warm environmental temperatures (RR, 3.9;95% CI, 1.7-8.8). Risk estimates were highest among patients with a low lean body mass. Conclusion: Increased alertness for urological symptoms is warranted for patients starting indinavir treatment, particularly among those with a low lean body mass, during indinavir regimens of 1000 mg or more twice daily, and in warm weather environments.

Additional Metadata
Persistent URL dx.doi.org/10.1001/archinte.162.13.1493, hdl.handle.net/1765/109415
Journal Archives of Internal Medicine
Citation
Dieleman, J.P, Sturkenboom, M.C.J.M, Jambroes, G, Gyssens, I.C, Weverling, G.J, Ten Veen, J.H. (Jacob H.), … Stricker, B.H.Ch. (2002). Risk factors for urological symptoms in a cohort of users of the HIV protease inhibitor indinavir sulfate: The ATHENA cohort. Archives of Internal Medicine, 162(13), 1493–1501. doi:10.1001/archinte.162.13.1493